Background: Slight changes in the lipid profile can be observed over the acute phase of infectious diseases. Moreover, some antiinfective drugs can modify serum lipid concentrations, although antibiotics do not seem to have a relevant, direct, or acute effect on the lipid profile. Methods:A 75-day-old breastfed Caucasian female, born at term after a regular pregnancy, was hospitalized for osteomyelitis. She was immediately treated with intravenous meropenem and vancomycin. Therapy was effective, but after 22 days of treatment, her blood was found to be viscous with a purple shade. Results: A fasting blood sample showed serum triglycerides of 966mg/dL, total cholesterol of 258mg/dL, and high-density lipoprotein cholesterol of 15mg/dL. Secondary causes of hyperlipidemia and primary hereditary disorders were ruled out. Thereafter, the possibility that antibiotics may have had a role in the hypertriglyceridemia was considered, and meropenem was discontinued. After 72 hours of meropenem discontinuation, a sharp modification of lipid variables was observed, and further testing showed a complete normalization of the lipid profile. Conclusion: In this child with osteomyelitis, the increase in serum triglycerides appeared suddenly after 3 weeks of meropenem treatment and resolved quickly after meropenem discontinuation, thus highlighting the possible association between meropenem and lipid profile alterations. Monitoring the lipid profile should be considered in cases of long-term treatment with meropenem, and further studies on meropenem safety should include evaluation of the lipid profile.
ASJC Scopus subject areas